advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Amesbury, Massachusetts, USA:

I see my doctor on Tuesday, June 13 and would like some information by then. I have a glucose meter at home because of other reasons, not myself, though. I have noticed that when I check my fasting glucose, it is normal, between 85 and 90 mg/dl [4.7 and 5.0 mmol/L]. Then, I will eat breakfast or any meal for that and it will be lower, even one to two hours afterwards. I noticed yesterday that I ate a bagel not realizing how many carbohydrates it had. About one-half to one hour later I felt pretty nauseous, dizzy and very tired. I checked my blood sugar and it was 71 mg/dl [3.9 mmol/L]. It is always higher before I eat. Is that reactive hypoglycemia?

I am 26 years old now. A lot of times growing up, I fainted at the worst times, for no apparent reason. I can remember it happening at least six times. No doctor ever checked me for hypoglycemia either. My fasting sugar is always normal, also. Is there a certain test I should ask my doctor to do to figure this out? The last time I almost fainted was about a month ago. I hate the feeling. I wasn't able to check my levels at that time because I didn't have any strips. I don't think my doctor will give me a prescription for them. Also, a weird thing happened the other day. I checked my blood sugar one hour after I ate and it was 90 mg/dl 5.0 mmol/L]. I then checked it at the two hour mark and it was 122 mg/dl [6.8 mmol/L]. Why are the numbers all over the place?

Answer:

The pattern of blood sugar changes you are seeing are not necessarily abnormal. Blood sugars do go up after meals and then come down very rapidly. This is the result of insulin on demand at the time of a meal. The symptoms may correlate with a rapid fall in blood sugar that you are seeing with the lows after meals. This may be what people refer to as reactive hypoglycemia. The good news is that this is not a serious health problem, although it may make you feel bad intermittently. Most physicians address this by using dietary interventions. The key is to avoid the high-carbohydrate foods that have the potential to raise the glucose levels the highest. I agree that your physician will probably not give you a prescription for strips. You can buy them over the counter, but there is probably no indication to keep monitoring.

JTL

DTQ-20060608100459
Original posting 27 Jun 2006
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.